Alert archive / Indiana / Flash Flood Warnings in 2003

Flash Flood Warning 1, NWS Chicago, IL

July 5, 2003Jasper County, Newton County, Indiana

NWS Chicago, IL issued this flash flood warning at Jul 5, 2003, 6:31 AM CDT for Jasper County, Newton County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2003, 6:31 AM CDT (11:31 UTC)
Expired
Jul 5, 2003, 9:30 AM CDT
In force
3 hr
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Jasper County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 92 km from the middle of the area, began a volume at 11:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2705 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2705 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 051135
FFWLOT
INC073-111-051430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
631 AM CDT SAT JUL 5 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JASPER COUNTY IN NORTHWEST INDIANA
  NEWTON COUNTY IN NORTHWEST INDIANA

* UNTIL 930 AM CDT

* AT 631 AM CDT...ANOTHER AREA OF THUNDERSTORMS PRODUCING VERY HEAVY 
RAINFALL MOVING ACROSS NEWTON AND JASPER COUNTIES.  ADDITIONAL 
RAINFALL OF 1 TO 2 INCHES CAN BE EXPECTED BY 800 AM CDT.  

THIS ADDITIONAL RAINFALL...COMBINED WITH THE 3 TO 6 INCHES OF RAIN 
WHICH HAS FALLEN OVER THESE COUNTIES SINCE YESTERDAY AFTERNOON...IS 
EXPECTED TO CAUSE FLASH FLOODING TO SMALL STREAMS AND CREEKS. 

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK INCLUDING SUVS AND PICKUPS CAN BE SWEPT
AWAY BY AS LITTLE AS TWO FEET OF WATER.

CAMPERS AND HIKERS SHOULD GET AWAY FROM CREEKS AND SMALL STREAMS AND
MOVE TO HIGHER GROUND.

REPORT SEVERE WEATHER OR FLOODING TO THE NEAREST LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE.

LAT...LON 4115 8736 4096 8750 4091 8704 4120 8695
$$

MERZLOCK

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:25 AM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 5, 2:25 AM CDT, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
225 AM CDT SAT JUL 5 2003

PUBLIC DISCUSSION FOR MORNING GRIDS/ZONES...

SYNOPSIS...SERIES OF UPPER AIR DISTURBANCES WILL CONTINUE TO SPAWN
CLUSTERS OF THUNDERSTORMS ACROSS THE UPPER MISSISSPPI VALLEY AND
GREAT LAKES INTO MIDWEEK. MOST OF THESE EVENTS WILL BE NOCTURNAL OR
EARLY MORNING.

DISCUSSION...PERSISTENT DEPRESSED WESTERLY STREAM WITH EMBEDDED
IMPULSES WILL KICK OFF TSTM CLUSTERS ACROSS THE NORTHERN PLAINS
DURING THE NEXT SEVERAL DAYS WITH THESE MOVING THROUGH THE SOUTHERN
LAKES THEREAFTER.  ONE CLUSTER NOW BOWING OUT THROUGH EASTERN IOWA
WILL RUSH ACROSS NORTHERN ILLINOIS DURING THE ENXT FEW HOURS. THIS
ONE SUPPORTED BY RR QUAD OF RETREATING 125KT UPPER JET PROGGED TO
MOVE ACROSS UP OF MICH AND NORTHERN THUMB THIS MORNING.  700-500MB
FLOW OF 25-45KTS EXPECTED DURING THESE NEXT SEVERAL EVENTS SO BOWING
THREAT LIKELY TO BE THE MAIN THREAT FOR THE NEXT FEW DAYS.

MODELS...WHILE ALWAYS DOUBTED IN THESE CONVECTIVE SITUATIONS... ARE
VALID IN THE OVERALL PATTERN AND MAY BE RIGHT IN HAVING THESE
NOCTURNAL EVENTS FOR NRN ILLINOIS. SORT OF A 24HR CYCLE. APPEARS
THAT SAT NIGHT AND AGAIN SUN NIGHT MAY BE PLAGUED BY A TSTM THREAT
IN THIS AREA.  BY MON-TUE A MORE DEFINED AMPLIFICATION IS FORECAST
WHICH SHOULD INITIATE A BETTER DEFINED SURFACE CYCLONE MOVING ACROSS
THE LAKES EARLY WEDNESDAY.  THIS SUGGESTS MON AND PERHAPS TUE WILL
BE WARMER DAYS IN MORE SUSTAINED SW FLOW WHILE FINAL ROUND OF
CONVECTION TUE NIGHT COULD BE SYNOPTICALLY ORGANIZED.

TEMPS NOT VARYING MUCH NEXT SEVERAL DAYS WITH MAXS A FUNCTION OF
SUNSHINE AND CLEARING BEHIND THESE CLUSTERS. CONTINUING MUGGY.  WILL
AVERAGE UPPER 80S OR LOW 90S MOST SPOTS NEXT 2 DAYS THEN LOW 90S OR
SO MON-TUE BEFORE HEADING INTO THE UPPER 70S WED. POPS GENERALLY
BROAD BRUSHED DUE TO UNCERTAINTIES IN TIMING BUT HIGHER AT NIGHT. KL

.CHI...NONE

.CHI...NONE

MERZLOCK
Hazardous weather outlook, Jul 5, 6:00 AM CDT, 31 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
NORTHERN ILLINOIS AND NORTHWEST INDIANA TONIGHT.

A BAND OF STRONG BUT WEAKING THUNDERSTORMS WITH LOCALLY STRONG WINDS
AND VERY HEAVY RAIN WILL MOVE OUT OF THE AREA BEFORE 800 AM. MOST OF
THE DAY SHOULD BE DRY BUT HUMID AGAIN. ANOTHER BAND OF THUNDERSTORMS
IS EXPECTED TO DEVELOP TO OUR WEST AND AFFECT NORTHERN ILLINOIS AND
NORTHWEST INDIANA AGAIN TONIGHT.  A FEW OF THESE MAY BE SEVERE WITH
THE PRIMARY THREAT FROM WIND.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

PERIODS OF THUNDERSTORMS ARE LIKELY INTO WEDNESDAY MORNING.  SOME OF
THESE MAY BE SEVERE.  DRIER AND COOLER AIR IS EXPECTED LATER
WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR THE NEXT COUPLE HOURS AND
AGAIN TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

KL

In the hours before

Local storm report, Jul 5, 5:35 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
535 AM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 AM    ST CHARLES                IL   70 MPH TSTM GUST
07/05/03   KANE                           EVENT DURATION 10
                                          MINUTES. REPORTED BY
                                          OFF-DUTY NWS EMPLOYEE.
Special weather statement, Jul 5, 5:50 AM CDT, 41 minutes before
ILZ004-ILZ005-ILZ006-ILZ011-ILZ012-ILZ019-ILZ013-ILZ014-ILZ020-
ILZ021-ILZ022-ILZ023-INZ001-INZ002-051110-

SPECIAL WEATHER STATEMENT...COR
NATIONAL WEATHER SERVICE CHICAGO IL
550 AM CDT SAT JUL 5 2003

ILZ004>006-011-012-019-051110-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 642. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
BOONE...DE KALB...KANE...LAKE...LA SALLE...MCHENRY...

THIS INCLUDES THE CITIES OF...AURORA...BELVIDERE...DE KALB...
LA SALLE...WAUKEGAN...WOODSTOCK...

ILZ013-014-020>023-INZ001-002-051110-
SEVERE THUNDERSTORM WATCH 642 REMAINS VALID UNTIL 800 AM CDT
SATURDAY FOR THE FOLLOWING COUNTIES:

IN ILLINOIS:
COOK...DU PAGE...GRUNDY...KANKAKEE...KENDALL...WILL...

IN INDIANA:
LAKE IN...PORTER...

THIS INCLUDES THE CITIES OF...CHICAGO...GARY...JOLIET...
KANKAKEE...MORRIS...NAPERVILLE...VALPARAISO...YORKVILLE...
Local storm report, Jul 5, 5:51 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
551 AM CDT SAT JUL 05 2003

TREE DAMAGE. WINDS ESTIMATED AT 65 MPH.

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0544 AM    MIDLOTHIAN                IL   TREE DAMAGE
07/05/03   COOK                           REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jul 5, 6:13 AM CDT, 18 minutes before
ILZ013-ILZ014-ILZ020-ILZ021-ILZ022-ILZ023-INZ001-INZ002-051130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
613 AM CDT SAT JUL 5 2003

ILZ013-014-020>023-051130-
THE NATIONAL WEATHER SERVICE IN CHICAGO HAS CLEARED A PORTION OF
SEVERE THUNDERSTORM WATCH 642. COUNTIES CLEARED INCLUDE:

IN ILLINOIS:
COOK...DU PAGE...GRUNDY...KANKAKEE...KENDALL...WILL...

THIS INCLUDES THE CITIES OF...CHICAGO...JOLIET...KANKAKEE...
MORRIS...NAPERVILLE...YORKVILLE...

INZ001-002-051130-
SEVERE THUNDERSTORM WATCH 642 REMAINS VALID UNTIL 800 AM CDT
SATURDAY FOR THE FOLLOWING COUNTIES:

IN INDIANA:
LAKE IN...PORTER...

THIS INCLUDES THE CITIES OF...GARY...VALPARAISO...
Local storm report, Jul 5, 6:23 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
623 AM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 AM    CHICAGO LAWN              IL   88 MPH TSTM GUST
07/05/03   COOK                           ALSO TREES DOWN.
                                          MEASURED WITH HANDHELP
                                          INSTRUMENT.  REPORTED
                                          BY PUBLIC.
Local storm report, Jul 5, 6:27 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
627 AM CDT SAT JUL 05 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0521 AM    LIBERTYVILLE              IL   67 MPH TSTM GUST
07/05/03   LAKE                           LARGE TREE LIMBS, 15 FT
                                          LONG, 3 INCH DIAMETER,
                                          DOWN.  ANEMOMETER
                                          HEIGHT 40 FT.

REPORTED BY
                                          EMERGENCY MANAGEMENT.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:59 AM CDTSevere Thunderstorm WarningLOTLake, Porter46 min
Jul 5, 3:14 PM CDTSevere Thunderstorm WarningLOTBenton46 min

Nearby

Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.